Maryland, 2021Damaging Winds in Maryland, July 14, 2021
July 14, 2021 · NWS LWX · 16 events in 3 counties and zones
A cold front produced numerous thunderstorms that resulted in scattered wind damage across east-central Virginia into southern Maryland.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $90,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front produced numerous thunderstorms that resulted in scattered wind damage across east-central Virginia into southern Maryland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 14, 1:30 PM EST, 2 hours 11 minutes earlier.
Area forecast discussion, Jul 14, 1:30 PM EST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
230 PM EDT Wed Jul 14 2021
.SYNOPSIS...
An upper level disturbance will move across the area this
evening. Weak high pressure will settle across the region
Thursday before shifting to our south on Friday. A cold front
will slowly approach the area this weekend, potentially
stalling nearby early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Upper level trough continues to shift eastward as the Bermuda
high offshore weakens slightly as it becomes more concentrated
off the Carolinas. Latest radar imagery shows scattered showers
and thunderstorms developing along and east of the Blue Ridge.
These will continue to increase in frequency and intensity over
the next few hours. Overall atmospheric conditions haven't
chanced much. Except MUCAPE has increased slightly to 1500-2000
J/Kg mainly east of I-81 where SPC has highlighted a marginal
risk for severe storms. Shear continues to range between 20-30
kts while mid level lapse rates remain poor at around 5-6C.
Therefore, still expecting the worse of the convective activity
to remain mainly inside I-81 through early this evening. These storms
do have the potential to be severe, where wind damage is the
primary threat given DCAPE values near 1000 J/Kg.
Any remnant shower activity should cease by late evening as
overnight lows bottom out in the low 70s for areas mainly east
of I-95 and mid 60s elsewhere.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Upper level trough will continue to swing through the area
Thursday morning. Thereafter, H5 ridging associated with the
Bermuda high banked off the Carolinas will restrengthen over
the remainder of the day into Friday. As a result, heat and
humidity will continue during this time. Conditions should
remain fairly dry Thursday as heights rise. Better conditions
for scattered showers and thunderstorms on Friday given the
unstable atmosphere, coupled with weak shortwave energy
traversing across the ridge axis.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
A slow moving front is forecast to drop down into our region
Saturday into Sunday. Ahead of the front, a warm and moist
environment will lead to formation of showers and thunderstorms.
Another warm and humid day is expected on Saturday with afternoon
temps rising once again up into the low to mid 90s. The slow nature
of the frontal passage along with a weak flow will lead to an
increased threat for flooding on Saturday. Decent CAPE values will
likely lead to a pulse thunderstorm threat on Saturday that will be
capable of producing heavy rainfall and strong winds. The big flood
threat will likely occur on Sunday when the front is forecast to
drop through our region. The weak nature of the upper trough will
mean the front will be slow to exit our region. The stalling nature
of front boundary combined with the high PW's will lead to another
threat for flooding on Sunday. The threat for flooding looks higher
at this time on Sunday as the front will become the focus for
continue shower and thunderstorm development. We will need to
monitor model trends to determine where the front will end up
stalling which will determine the highest threat area for flooding.
The front is forecast to remain stalled near our region through
Monday. Flooding will continue to be a concern into early next week
but the front may sink far enough south on Monday to limit the
threat area. Cooler and drier conditions should build into our
region on Monday as our region becomes positioned on the cooler side
of the trough. A weak upper trough should finally push the front
southward away from our region on Tuesday. Showers will continue to
be possible on Tuesday as the upper trough access moves overhead but
the lack of deep moisture due to a NW flow may limit shower coverage.
&&
.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
Mainly VFR conditions are expected to continue through this
evening under a WSW flow. However, with the expected
development of showers and thunderstorms this afternoon across
the terminals, could see brief reductions in CIG/VSBYs. Patchy
fog develops overnight which also may reduce VSBYs through early
Thursday morning, with the best potential being over CHO and
MRB. Weak high pressure and southerly winds return for the
remainder of the week as conditions remain mostly VFR.
VFR conditions to start Saturday but increasing showers and
thunderstorms will likely lead to subVFR conditions Saturday
afternoon through Sunday. Winds will remain light out of the south
on Saturday but will slowly become northwesterly by Monday. SubVFR
conditions may continue into Monday.
&&
.MARINE...
Gusty showers and thunderstorms are expected to move across
portions of the waters late this afternoon through early this
evening which may prompt the issuance of SMWs. For the remainder
of the week, mainly sub-SCA conditions expected for most of the
waters. However, could see the potential for additional SCAs for
the lower bay as southerly channeling strengthens. SubSCA
conditions mainly expected this weekend except for within strong
showers and thunderstorms.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...MSS
NEAR TERM...MSS
SHORT TERM...MSS
LONG TERM...JMG
AVIATION...MSS/JMG
MARINE...MSS/JMG
Hazardous weather outlook, Jul 14, 4:28 AM EST, 11 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
528 AM EDT Wed Jul 14 2021
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-150930-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
528 AM EDT Wed Jul 14 2021
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Today and Tonight
Isolated severe thunderstorms with damaging wind gusts are
possible this afternoon.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Heat indices of 105 degrees are possible Saturday.
Isolated severe thunderstorms with damaging wind gusts are
possible Saturday.
Locally heavy rain with isolated incidents of flooding is possible
Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-150930-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
528 AM EDT Wed Jul 14 2021
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Today and Tonight
Isolated severe thunderstorms with damaging wind gusts are
possible this afternoon.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Heat indices of 100 to 105 are possible Saturday.
Isolated severe thunderstorms with damaging wind gusts are
possible Saturday.
Locally heavy rain with isolated incidents of flooding is possible
Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ001-501-502-VAZ503-504-WVZ501>506-150930-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
528 AM EDT Wed Jul 14 2021
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Isolated severe thunderstorms with damaging wind gusts are
possible Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 14, 2:57 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
357 PM EDT WED JUL 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM TSTM WND DMG 1 ESE CRIGLERSVILLE 38.45N 78.29W
07/14/2021 MADISON VA 911 CALL CENTER
TREE DOWN ALONG ROUTE 231 AT ROUTE 670.
&&
EVENT NUMBER LWX2104777
BKFLocal storm report, Jul 14, 3:00 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
400 PM EDT WED JUL 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG 3 SE WOLFTOWN 38.32N 78.32W
07/14/2021 MADISON VA 911 CALL CENTER
TREE DOWN IN THE 3000 BLOCK OF SHELBY ROAD.
&&
EVENT NUMBER LWX2104778
BKFLocal storm report, Jul 14, 3:23 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
423 PM EDT WED JUL 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM TSTM WND DMG 3 SW BURKE 38.75N 77.32W
07/14/2021 FAIRFAX VA 911 CALL CENTER
TREE DOWN ON WIRES ON HUNTING SHIRE LANE, OFF OF
HENDERSON ROAD.
&&
EVENT NUMBER LWX2104779
BKFThunderstorm Wind, Charles
- When
- July 14, 3:41 PM EST
- Where
- Charles County, 0.48 mi NW of Marbury
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 38.575, -77.156
Numerous trees blew down in the Marbury area.
Thunderstorm Wind, Charles
- When
- July 14, 4:04 PM EST
- Where
- Charles County, 0.9 mi ENE of Welcome
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Department of Highways
- Coordinates
- 38.483, -77.084
Trees blew down onto wires near the intersection of MD-6 Port Tobacco Road and Mill Swamp Road.
Thunderstorm Wind, Charles
- When
- July 14, 4:09 PM EST
- Where
- Charles County, 0.25 mi ESE of La Plata
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 38.529, -76.975
Several trees blew down in the La Plata area.
Thunderstorm Wind, Charles
- When
- July 14, 4:40 PM EST
- Where
- Charles County, 1.13 mi E of Allens Fresh
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 38.419, -76.929
A tree blew down near the intersection of MD-234 Budds Creek Road and Penns Hill Road/Allens Fresh Road.
Thunderstorm Wind, Charles
- When
- July 14, 4:51 PM EST
- Where
- Charles County, 5.79 mi SE of Ryceville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.361, -76.769
A tree blew down on MD-234 Budds Creek Road.
Thunderstorm Wind, St. Mary'S
- When
- July 14, 4:55 PM EST
- Where
- St. Mary'S County, 0.44 mi ESE of Thompson Corner
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 38.448, -76.792
A tree blew down along Dixie Lyon Road near Oema Court.
Thunderstorm Wind, St. Mary'S
- When
- July 14, 5:00 PM EST
- Where
- St. Mary'S County, 1.93 mi SE of Dynard
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.302, -76.703
A tree blew down on Bayside Road near Bluegrass Lane.
Thunderstorm Wind, St. Mary'S
- When
- July 14, 5:00 PM EST
- Where
- St. Mary'S County, 0.81 mi E of Avenue
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 38.252, -76.755
A tree blew down near the intersection of MD-242 Colton Point Road and Paul Ellis Road. A tree blew down on MD-242 Colton Point Road near Holy Angels Church. A tree blew down on Louis Bailey Road. Three trees blew down near the intersection of Hatchet Thickett Road and Olen Mattingly Road.
Thunderstorm Wind, St. Mary'S
- When
- July 14, 5:20 PM EST
- Where
- St. Mary'S County, 1.08 mi WSW of Sotterley
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.375, -76.549
A tree blew down near the intersection of Vista Road and Sotterly Road.
Thunderstorm Wind, St. Mary'S
- When
- July 14, 5:24 PM EST
- Where
- St. Mary'S County, 0.86 mi SSW of Lnrdtwn St Marys Arp
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 38.309, -76.557
A tree blew down near the intersection of Pembrook Drive/Pembrook Lane and Clifford Court. Numerous trees were blown down in the Wildewood area. A tree blew down onto a house on Hosta Way. A tree blew down on Hickory Nut Drive near Poplar Wood Drive. A tree blew down on Potomac View Drive.
Thunderstorm Wind, St. Mary'S
- When
- July 14, 5:28 PM EST
- Where
- St. Mary'S County, 0.39 mi WNW of Redgate
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 38.271, -76.607
Multiple trees blew down on the fairgrounds in the Leonardtown area.
Thunderstorm Wind, St. Mary'S
- When
- July 14, 5:30 PM EST
- Where
- St. Mary'S County, 0.34 mi SSW of California
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 38.295, -76.503
Numerous trees blew down on MD-235 Three Notch Road between First Colony Boulevard and Chancellors Run Road. A tree blew down on Woodlawn Drive.
Thunderstorm Wind, St. Mary'S
- When
- July 14, 5:37 PM EST
- Where
- St. Mary'S County, 1.01 mi NW of Chingville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 38.242, -76.561
Trees and wires blew down into the roadway near the intersection of MD-5 Point Lookout Road and Winters Lane.
Thunderstorm Wind, St. Mary'S
- When
- July 14, 5:38 PM EST
- Where
- St. Mary'S County, 1.23 mi NNW of Park Hall Arpt
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 38.246, -76.461
A tree blew down on Michelle Drive in Great Mills. A tree blew down onto a residence on Robert Leon Drive in Lexington Park.
Thunderstorm Wind, Calvert
- When
- July 14, 5:42 PM EST
- Where
- Calvert County, 0.29 mi W of Solomons
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.320, -76.455
Wires blew down along Charles Street in Solomons.
Thunderstorm Wind, St. Mary'S
- When
- July 14, 5:55 PM EST
- Where
- St. Mary'S County, 0.32 mi SSW of Ridge Chandler Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.116, -76.383
A tree blew down on MD-252 Wynne Road near Davis Lane.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, July 14 to 15, 2021$3.9 million · EF3 · 48 events
- Flash Flooding in Arizona, July 14, 20211 death · 4 injured · $100,000 · 3 events
- Flash Flooding and Flood in New York, July 14, 2021$3.0 million · 50 kt wind · 18 events
- Tornadoes and Damaging Winds in Iowa, July 14, 2021$351,000 · EF1 · 4 events
- Flash Flood and Hail in Wisconsin, July 14 to 15, 2021$175,000 · 1.5 in hail · 8 events
- Damaging Winds in Virginia, July 14, 2021$100,000 · 60 kt wind · 14 events
- Debris Flow in Colorado, July 14, 2021$100,000 · 1 event
- Flash Flooding and Damaging Wind in Arizona, July 14, 2021$70,000 · 50 kt wind · 6 events
- Tornadoes and Damaging Winds in Iowa, July 14, 2021EF1 · 20 events
- Debris Flows and Damaging Wind in Utah, July 14, 2021$50,000 · 61 kt wind · 6 events
- Damaging Wind in Vermont, July 14, 2021$50,000 · 55 kt wind · 1 event
- Hail and Damaging Winds in Wisconsin, July 14, 2021$37,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 961565, 961592, 961566, 961569, 961570, 961573, 961575, 961577, 961578, 961580, 961581, 961584, 961585, 961587, 961589, 961590.